MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRN II BCS BOX PREP GD SZ6-8; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. JRN II BCS BOX PREP GD SZ6-8; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Model Number 74012576
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during tka surgery, a jrn ii bcs box prep gd sz6-8 was used to prepare the femur for a 6 bcs femoral trial.It was noticed that not sufficient bone was removed, as the cam trial was unable to fit down.Surgeon used a saw to remove an additional 2mm of bone to allow the cam trail to fit.No significant surgical delay was reported.No other complications were reported.
 
Additional Manufacturer Narrative
H6: the affected complaint device, used in treatment, was not returned for evaluation.Therefore, a product analysis could not be performed and complaint could not be confirmed.The clinical/medical evaluation concluded that per complaint details, insufficient bone removal occurred medially with use of the ¿box prep with a 6 bcs trial femur¿ as the cam trial would not fit down¿; therefore, ¿used a saw to remove 2mm of bone to allow the cam trial to fit¿.It was communicated that there was "no injury" to patient and the "surgery was completed as normal".Since there was no alleged patient injury, no report of surgical delay and the surgery was successfully completed ¿as normal¿, no further medical assessment is warranted at this time.Should clinically relevant documentation/information and/or product evaluation findings become available, the clinical/medical task may be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The threads of the device are damaged, rendering the device inoperative.The device also has some scratches and burrs.The device shows signs of extensive use.The clinical/medical evaluation concluded that per complaint details, insufficient bone removal occurred medially with use of the ¿box prep with a 6 bcs trial femur¿ as the cam trial would not fit down¿; therefore, ¿used a saw to remove 2mm of bone to allow the cam trial to fit¿.It was communicated that there was "no injury" to patient and the "surgery was completed as normal".Since there was no alleged patient injury, no report of surgical delay and the surgery was successfully completed ¿as normal¿, no further medical assessment is warranted at this time.Should clinically relevant documentation/information and/or product evaluation findings become available, the clinical/medical task may be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.

Brand Name
JRN II BCS BOX PREP GD SZ6-8
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11820008
Report Number1020279-2021-04217
Device Sequence Number3792273
Product Code JWH
UDI-Device Identifier00885556001042
UDI-Public00885556001042
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74012576
Device Catalogue Number74012576
Device Lot Number14CBG0003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2021
Initial Date Received by Manufacturer 04/23/2021
Supplement Date Received by Manufacturer07/26/2021
08/24/2021
Initial Report FDA Received Date05/13/2021
Supplement Report FDA Received Date07/27/2021
08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;